Colorado, 2004

Damaging Wind in Colorado, July 8, 2004

July 8, 2004 · NWS GJT · 1 event in 1 county or zone

Strong winds blew over a number of large healthy trees and broke off numerous tree branches. A power pole was snapped off, several power lines were severed, and at least 3 cars were damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong winds blew over a number of large healthy trees and broke off numerous tree branches. A power pole was snapped off, several power lines were severed, and at least 3 cars were damaged. Two of the cars were crushed by fallen trees. Electrical power was off for several hours in a large section of town due to the downed power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 8, 1:24 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 8, 1:24 PM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
224 PM MDT THU JUL 8 2004

...FIRE WEATHER REMAINS FOCUS THROUGH EARLY THIS EVENING...

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...A DRIER AND MORE STABLE
AIR MASS IN PLACE ACROSS THE AREA HAS LED TO LESS CLOUDS/T-STORMS
THIS AFTERNOON. TRAILING S/W ENERGY FROM UPR LOW OVER ALBERTA ALONG
WITH REMNANT FRONTAL BOUNDARY HELPING TO GENERATE SHOWERS AND
THUNDERSTORMS ACROSS NE UTAH AND NW COLORADO. OTHERWISE...VERY WARM
TEMPERATURES EXIST WITH LOW HUMIDITY. THE COMBINATION OF WARM/DRY
CONDITIONS...GUSTY WINDS AND CRITICAL (DRY) FUELS LED TO THE ISSUANCE
OF A RED FLAG WARNING FOR PORTIONS OF THE FIRE DISTRICT...THAT WILL
REMAIN IN EFFECT THROUGH 2100 (900 PM) MDT THIS EVENING. REFER TO THE
DENRFWGJT FOR MORE DETAILS. WITH LITTLE UPPER LEVEL SUPPORT AND
MOISTURE...EXPECT CONVECTION TO DIMINISH AROUND SUNSET WITH CLEARING
SKIES OVERNIGHT.

FRIDAY...UPPER LEVEL RIDGE AXIS WILL GRADUALLY MIGRATE OVER EASTERN
NEW MEXICO ALLOWING THE FLOW TO BECOME SOUTH-SOUTHWEST. BOTH THE
MESOETA AND GFS SHOW A STRENGTHENING MID/UPR LEVEL WAVE MOVING
ACROSS ARIZONA DURING THE AFTERNOON. HIGH LEVEL MOISTURE WILL
INCREASE THROUGHOUT THE DAY...BUT ETA H7 SPECIFIC HUMIDITY REMAINS
AROUND 3 G/KG BY 00Z/SAT. STEEP H7-5 LAPSE RATES...AVAILABLE MID
LEVEL MOISTURE AND APPROACHING VORT ENERGY FROM ARIZONA WILL CREATE
AT LEAST ISOLATED SHOWERS/THUNDERSTORMS AFT 18Z. LOW LEVELS EXPECTED
TO REMAIN DRY...SO STRONG ERRATIC WIND GUSTS WILL BE PRIMARY THREAT
FROM STORMS. MAX TEMPERATURES WILL BE SIMILAR TO TODAY...POSSIBLY
1-4F DEGREES COOLER ACROSS THE SOUTH DUE TO THE INCREASE IN CLOUDS.
DO NOT EXPECT WINDS TO BE AS STRONG AS TODAY SO FIRE WEATHER CONCERNS
CAN EASE SOMEWHAT.

FRIDAY NIGHT...UPR WAVE WILL SHEAR ACROSS THE AREA DURING THE
EVENING AS MOISTURE CONTINUES TO STREAM UP FROM THE SOUTHWEST.
ISOLATED CONVECTION WILL BECOME SCATTERED WITH GUSTY WINDS AND
SMALL HAIL THE MAIN THREATS. THE AIR MASS WILL GRADUALLY SATURATE
FROM TOP TO BOTTOM OVERNIGHT WITH PWATS APPROACHING 1.0 BY 12Z/SAT
ACROSS EASTERN UTAH AND EXTREME WESTERN COLORADO. WEAK EMBEDDED WAVES
AND AVAILABLE MOISTURE COULD SUPPORT ISOLATED NOCTURNAL SHOWERS SO
HAVE ADDED 10-20% POPS AFT 06Z/SAT. MIN TEMPS WILL NOT FALL MUCH AS A
RESULT OF BKN-OVC CLOUDCOVER EXPECTED OVERNIGHT.  DJN.83

.LONG RANGE (SATURDAY-THURSDAY)...A CONVECTIVELY ACTIVE WEEKEND
HEIGHTENS FIRE CONCERNS. AFTERWARDS, A RETROGRADING RIDGE INTO THE
FOUR CORNERS REGION WILL BRING A RETURN TO DRY AND HOT CONDITIONS
NEXT WEEK.

SATURDAY AND SUNDAY: LOW PRESSURE WILL SWING SOUTHWARD INTO THE PUGET
SOUND AREA...WITH AN ASSOCIATED TROF EXTENDING SOUTHWARD ALONG THE
COAST. THIS LOW IS FORECAST TO EJECT QUICKLY EASTWARD, SETTING UP A
MOIST SOUTHWEST FETCH OVER THE SOUTHWESTERN U.S. A FAIR AMOUNT OF
MOISTURE WILL BE ADVECTED INTO THE CWA...AT LEAST MORE THAN THE AREA
HAS SEEN IN A WHILE. POPS AND CLOUD COVER HAVE BEEN BUMPED UP A BIT,
ESPECIALLY FOR SATURDAY. TEMPERATURES WILL BE A FEW DEGREES COOLER
OVER THE WEEKEND DUE TO INCREASED CLOUD COVER. DRY, WINDY CONDITIONS
MIXED WITH OCCASIONAL LIGHTNING STRIKES WILL HEIGHTEN FIRE WEATHER
CONCERNS.

MONDAY-THURSDAY: THE SOUTHERN U.S. RIDGE WILL CONTINUE TO RETROGRADE,
CENTERING ITSELF OVER THE FOUR CORNERS THROUGH THE PERIOD. THIS WILL
CUT OFF THE WEST COAST MOISTURE, USHERING IN A RETURN TO DRY,
SUBSIDENT CONDITIONS. A TYPICAL PRE-MONSOON PATTERN FOR THIS TIME OF
JULY. DRY, WINDY, HOT...IN GENERAL, A WEEK THAT WILL LIKELY CONTINUE
TO BE DOMINATED BY FIRE WEATHER CONCERNS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING FOR FIRE WEATHER ZONE 201 (SOUTHWEST PORTION)
       UNTIL 900 PM MDT.
      RED FLAG WARNING FOR FIRE WEATHER ZONE 203 (BELOW 8000 FEET)
       UNTIL 900 PM MDT.
      RED FLAG WARNING FOR THE WESTERN 2/3RDS OF FIRE WEATHER ZONE
       205 UNTIL 900 PM MDT.
.UT...RED FLAG WARNING FOR FIRE WEATHER ZONES 444-446 (BELOW 7000
       FEET) UNTIL 900 PM MDT.
      RED FLAG WARNING FOR FIRE WEATHER ZONES 447-449 UNTIL
       900 PM MDT.

DJN/BA
Hazardous weather outlook, Jul 8, 4:45 AM MST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU JUL 8 2004

COZ001>014-017>023-UTZ022>025-027>029-091300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER
THE NORTHERN MOUNTAINS AND VALLEYS WITH GUSTY WINDS TO AROUND 50 MPH
AND BRIEF LIGHT RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY...MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

NL

The radar

The Cheyenne radar (KCYS), 185 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Routt

When
July 8, 5:15 PM MST to 5:20 PM MST
Where
Routt County, Steamboat Spgs
Measured
71 kt (82 mph) measured gust
Property damage
$45,000
Reported by
NEWSPAPER
Coordinates
40.483, -106.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416820.